Fill Out Your Profile to share more about you. Learn more...

My Stroke During Herceptin Treatment

Options

Every three injections of Herceptin I have an electrocardiogram to check the heart function is not affected. Herceptin is the drug of choice to prevent HER2 breast cancer recurrence. My last electro cardiogram during treatment showed a weakness in the heart function, and treatment was suspended for the heart to recover. After two more injections I had a stroke because the neurologist says, the heart developed arrhythmia and was failing to empty the chambers correctly. This caused blood to clot in the heart and clots travelled to the brain.

My oncologist says that Herceptin does not cause weakness. Reputable studies show it does cause weakness. On Friday I went to see her when our consultation was interrupted four times by long phone calls. She became more and more angry with each call. In fact, we had no consultation, after an hour each was by car, and a further forty-minute wait, finally, she told me she was too busy to see me, and could I come back next Friday when she would be less busy. She was an hour behind, and she had patients waiting. I wanted to inform her that I was a patient too. I can't afford to risk another stroke.

I feel I am being fobbed off. I certainly feel that I am being a nuisance, but I am concerned for my well being. Does anyone else share my experience of HER2 breast cancer treatment?

Any suggestions?

Comments

  • moderators
    moderators Posts: 8,091
    Options

    Oh @maud we're so sorry to hear this! How are you doing following the stroke, are you recovering well? Are you also currently under the care of a cardiologist? Your treatment at the hands of your oncologist is absolutely unacceptable, and we're just so sorry that you're trying to navigate all of this without a supportive medical provider to help guide you.

    Our Herceptin thread is full of shared experiences from other members who were/are on Herceptin, we would encourage you to read through and post there, as well.

    The Mods

  • maud
    maud Member Posts: 3
    Options

    The last posts on the Herceptin thread are from 2014 it seems? I am being treated with Herceptin as an injection three weekly in France. I have finished chemo, and his is a targeted preventative treatment. My actual Oncologist is on maternity leave and the replacement is snowed under it seems and not coping. She also seems to be misinforming me since she says Herceptin won't make my heart week but it had been shown to make the function lower than fifty when the drug was halted briefly, then I got a stroke two weeks ago when the heart has been shown to have arrhythmia, causing the chambers to not completely empty which makes the pooling blood clot, and a clot got to the brain. What is the alternative for people like me. I cannot risk taking this drug and having another stroke. I feel very insecure. I am also afraid to take the Anastrozole because I have osteoporosis in the spine and hips and no not want it to get worse. My oncologist says since I already have it it doesn't matter. I am confused. These preventative drugs seem to be very harmful to me. I could die from the treatment rather than the cancer.

  • iamnobird
    iamnobird Member Posts: 229
    Options

    Maud,

    I am so sorry. The standard for me here in Finland is to have a heart ECHO which is an ultrasound with a cardiologist every 3 months because the anti HER2 meds can definitely affect your heart and it is important to monitor for that. I am so sorry that you have had a stroke on the medication.

    I don’t know if seeing another doc for a second opinion is an option or not, but I think it would be very helpful to you to do so. Can you get a referral to a cardiologist in the meantime to do some more intense testing? I do believe Echo shows a lot more clearly what is happening than EKGs generally do.

    Anyways. Sending you healing vibes as you try to figure out what is going on. Your current oncologist sounds very overwhelmed and perhaps not very familiar with the treatments for HER2+ and their potential side effects.

  • sarahnh
    sarahnh Member Posts: 105
    Options

    maud I think in this situation, you should try to meet with a new oncologist.

  • maggiehopley
    maggiehopley Member Posts: 112
    Options

    Hi Maud. I think the herceptin thread is pretty inactive because most people have very few problems with it. You are correct that it can cause heart weakness (low ejection fracture). I had echocardiograms every three months while I was on both herceptin and Kadcyla (targeted drug with an herceptin component). Having a stroke sounds very scary and I would be asking to see an onco-cardiologist if that is available to you.

    I have been on anastrozole for almost a year and have osteopenia (precursor to osteoporosis) in my pelvis. I will be starting Zometa infusions once every 6 months to strengthen my bones. Maybe this is an option for you. I hope that you can find a new oncologist who will listen to you and take your concerns seriously!

  • cowgirl13
    cowgirl13 Member Posts: 777
    Options

    Definitely find a new oncologist, as soon as possible.